New Mexico, 2007

Damaging Wind in New Mexico, May 15, 2007

May 15, 2007 · NWS EPZ · 1 event in 1 county or zone

Strong outflow from a cluster of severe thunderstorms caused wind damage in Deming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Strong outflow from a cluster of severe thunderstorms caused wind damage in Deming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 15, 1:59 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, May 15, 1:59 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
259 PM MDT TUE MAY 15 2007

.SYNOPSIS...
A VERY ACTIVE WEATHER PATTERN WILL OCCUR FOR THE NEXT SEVERAL DAYS
AS A MOIST ATMOSPHERE AND A SERIES OF UPPER LEVEL DISTURBANCES
DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY
HEAVY RAINFALL...SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE
THROUGH THE PERIOD. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL. DAYTIME TEMPERATURES WILL BE A FEW DEGREES
BELOW NORMAL DUE TO INCREASED CLOUDS AND MOISTURE.

&&

.DISCUSSION..
AN ACTIVE PATTERN OF DAYTIME AND NOCTURNAL SHOWERS AND
THUNDERSTORMS WILL BE IN PLACE TODAY THROUGH MONDAY. A COLD FRONT
HAS PUSHED WEST ACROSS THE FORECAST AREA TODAY...PULLING
ADDITIONAL LOW LEVEL MOISTURE INTO AREA. AT THE SAME TIME A SERIES
OF WEAK UPPER LEVEL DISTURBANCES OR IMPULSES IN THE WESTERLY FLOW
ALOFT ARE MOVING ACROSS THE DESERT SOUTHWEST...OVERRUNNING THE LOW
LEVEL MOIST EASTERLY FLOW. WITH AN MOIST AND UNSTABLE AIR MASS IN
PLACE... SHOWERS AND THUNDERSTORMS WILL BE EASILY TRIGGERED BY THE
UPPER LEVEL IMPULSES AS THEY MOVE ACROSS. DECENT DIRECTIONAL SHEAR
AND CAPE VALUES WOULD INDICATE THAT SOME OF THE THUNDERSTORMS MAY
REACH SEVERE CRITERIA IN THIS AFTERNOON AND EARLY EVENING...
CAPABLE OF PRODUCING LARGE HAIL.

ANOTHER FEATURE OF THIS PATTERN WILL THE POTENTIAL FOR HEAVY
RAINFALL. ABUNDANT MOISTURE IS IN PLACE WITH PRECIPITABLE WATER
VALUES RUNNING AT 170 PERCENT OF NORMAL OR HIGHER. LOCALLY HEAVY
RAINFALL IS POSSIBLE FROM SHOWERS AND THUNDERSTORMS THAT DEVELOP
OVER THE NEXT FEW DAYS. MODELS HAVE BEEN HIGHLY VARIABLE IN THE
AMOUNT OF PRECIP EXPECTED FROM THIS PATTERN WITH WIDESPREAD HIGH
PRECIP AMOUNTS UNCERTAIN. AS THIS PATTERN CONTINUES OVER THE NEXT
SEVERAL DAYS...A FLASH FLOOD WATCH MAY BE NECESSARY FOR PORTIONS
OF THE FORECAST AREA...OTHERWISE...LOCALIZED MINOR FLOODING IN
LOW LYING AREAS AND ALONG DRAINAGES MAY OCCUR NEAR THUNDERSTORMS.

CONDITIONS WILL BEGIN TO DRY OUT TOWARD SUNDAY AFTERNOON AND
MONDAY AS THE MOISTURE AND INSTABILITY BEGINS TO SHIFT EAST. A
DRIER PATTERN IS EXPECTED FOR MUCH OF THE FOLLOWING WEEK WITH
TEMPERATURES WARMING TO NEAR NORMALS.

&&

.AVIATION...VALID 16/00Z-17/00Z. VFR CONDITIONS THROUGH MOST THE
PERIODS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE
DAY PROGRESSES AND CONTINUE ON OVERNIGHT. MVFR AND IFR CONDITIONS
CAN BE EXPECTED NEAR STORMS DUE TO RAIN SHAFTS/BLOWING DUST AND
POSSIBLE HAIL. SEE APPROPRIATE TAFS AND TWEBS FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  80  58  79  59 /  50  50  50  50  40
SIERRA BLANCA TX        57  72  52  75  52 /  60  60  50  50  40
LAS CRUCES              60  82  59  80  56 /  50  50  50  50  40
ALAMOGORDO              56  77  54  75  52 /  60  60  50  50  40
CLOUDCROFT              42  58  41  58  42 /  60  60  60  50  50
TRUTH OR CONSEQUENCES   57  82  57  78  55 /  50  50  50  50  40
SILVER CITY             51  77  51  76  49 /  30  50  50  50  40
DEMING                  59  84  58  82  55 /  40  50  50  40  40
LORDSBURG               59  86  59  86  56 /  30  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, May 15, 7:22 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
822 AM MDT TUE MAY 15 2007

NMZ022>025-030>032-TXZ055-056-161430-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
822 AM MDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING COLD FRONT WILL COMBINE WITH SURFACE MOISTURE AND
AN UPPER LEVEL STORM SYSTEM TO GIVE US A CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS...SOME STORMS MAY PRODUCE HALF INCH
HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY WE WILL SEE A CHANCE FOR HEAVY RAIN ACCUMULATION.
RAINFALL TOTALS OF ONE HALF TO AN INCH WILL BE POSSIBLE WITH A
THREAT FOR SOME ISOLATED FLASH FLOODING.

THE RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND...BUT THE
THREAT FOR HEAVY RAINS OR SEVERE WEATHER WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON FOR REPORTS TODAY AND WEDNESDAY.

In the hours before

Special weather statement, May 15, 1:36 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT TUE MAY 15 2007

NMZ022-152115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
236 PM MDT TUE MAY 15 2007

...STRONG THUNDERSTORMS OVER SOUTHWESTERN NEW MEXICO...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER OVER PORTIONS OF GRANT AND
SIERRA COUNTIES. THE STRONGEST STORMS WERE IN THE VICINITY OF GILA
HOT SPRINGS AND LAKE ROBERTS AND ACROSS HIGHWAYS 15 AND 163. THE
STORMS WERE ALSO PRODUCING HEAVY RAINFALLS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. REMEMBER NEVER TO DRIVE ACROSS FLOODED ROADS BUT INSTEAD TURN
AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

ROGASH
Special weather statement, May 15, 1:51 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT TUE MAY 15 2007

TXZ056-152130-
HUDSPETH TX-
251 PM MDT TUE MAY 15 2007

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN TEXAS...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER LOCATED OVER HUDSPETH COUNTY
ACROSS INTERSTATE 10 IN THE VICINITY OF SIERRA BLANCA AND FORT
HANCOCK. THE STORMS WERE ALSO PRODUCING VERY HEAVY RAINFALLS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD
TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL.

ROGASH

The radar

The El Paso radar (KEPZ), 109 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luna

When
May 15, 5:43 PM MST to 5:55 PM MST
Where
Luna County, Deming
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.270, -107.750

Power poles and trees were blown down in Deming.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36603.